Alert archive / Texas / Wind Advisories in 2009

Wind Advisory 7, NWS Houston/Galveston, TX

April 2, 200923 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Apr 2, 2009, 11:19 AM CDT for 23 counties in Texas. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 2, 2009, 11:19 AM CDT (16:19 UTC)
Expired
Apr 2, 2009, 7:00 PM CDT
In force
8 hr
Issued by
NWS Houston/Galveston, TX
All 23 counties

Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2009-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2009-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
492 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KHGX 021619
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1119 AM CDT THU APR 2 2009

...NORTHWESTERLY WINDS ACROSS THE WESTERN HALF OF OUR FORECAST
AREA WILL EXCEED 20 MPH THIS AFTERNOON WITH HIGHER GUSTS TO NEAR
35 MPH...

.COLDER AND DRIER AIR COMING AROUND THE BACKSIDE OF A NORTHEAST TEXAS
AND ARKANSAS UPPER LOW WILL AID IN MIXING DOWN STRONG NORTHWESTERLY
WINDS THROUGH SUNSET. SUSTAINED WIND SPEEDS IN THE 20 TO 30 MPH
RANGE...WITH OCCASIONAL HIGHER GUSTS...WILL AFFECT THE REGION.

TXZ176-195>198-210>212-226-235-236-030000-
/O.NEW.KHGX.WI.Y.0007.090402T1619Z-090403T0000Z/
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-JACKSON-MADISON-MATAGORDA-
WALLER-WASHINGTON-WHARTON-
INCLUDING THE CITIES OF...BAY CITY...BELLVILLE...BRENHAM...
BROOKSHIRE...BRYAN...CALDWELL...COLLEGE STATION...COLUMBUS...
EAGLE LAKE...EDNA...EL CAMPO...HEMPSTEAD...LAKE SOMERVILLE...
MADISONVILLE...NAVASOTA...PALACIOS...PIERCE...PRAIRIE VIEW...
SEALY...WEIMAR...WHARTON
1119 AM CDT THU APR 2 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

COLDER AND DRIER AIR COMING AROUND THE BACKSIDE OF A NORTHEAST TEXAS
AND ARKANSAS UPPER LOW WILL AID IN MIXING DOWN STRONG NORTHWESTERLY
WINDS THROUGH SUNSET. SUSTAINED WIND SPEEDS IN THE 20 TO 30 MPH
RANGE...WITH OCCASIONAL HIGHER GUSTS...WILL AFFECT THE REGION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS.

&&

$$
1 follow-up statement
000 
WWUS74 KHGX 021713
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1213 PM CDT THU APR 2 2009

...SUSTAINED NORTHWESTERLY TO WESTERLY WINDS ACROSS EASTERN TEXAS
WILL EXCEED 25 MPH THIS AFTERNOON WITH HIGHER GUSTS TO NEAR 40
MPH...

.COLDER AND DRIER AIR COMING AROUND THE BACKSIDE OF A NORTHEAST
TEXAS AND ARKANSAS UPPER LOW WILL AID IN MIXING DOWN STRONG
NORTHWESTERLY TO WESTERLY WINDS THROUGH SUNSET. SUSTAINED WIND
SPEEDS IN THE 20 TO 30 MPH RANGE...WITH OCCASIONAL HIGHER GUSTS TO
AROUND 40 MPH...WILL AFFECT THE REGION.

TXZ163-164-177>179-199-200-213-214-227-237-238-030000-
/O.EXA.KHGX.WI.Y.0007.000000T0000Z-090403T0000Z/
BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-HARRIS-HOUSTON-LIBERTY-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...
CLEVELAND...COLDSPRING...CONROE...CORRIGAN...CROCKETT...DAYTON...
FREEPORT...FRIENDSWOOD...GALVESTON...GROVETON...HOUSTON...
HUMBLE...HUNTSVILLE...KATY...LAKE JACKSON...LEAGUE CITY...
LIBERTY...LIVINGSTON...MISSOURI CITY...MONT BELVIEU...ONALASKA...
PASADENA...PEARLAND...RICHMOND...ROSENBERG...SHEPHERD...
SUGAR LAND...TEXAS CITY...THE WOODLANDS...TOMBALL...TRINITY...
WILLIS...WINNIE
1213 PM CDT THU APR 2 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

.COLDER AND DRIER AIR COMING AROUND THE BACKSIDE OF A NORTHEAST
TEXAS AND ARKANSAS UPPER LOW WILL AID IN MIXING DOWN STRONG
NORTHWESTERLY TO WESTERLY WINDS THROUGH SUNSET. SUSTAINED WIND
SPEEDS IN THE 20 TO 30 MPH RANGE...WITH OCCASIONAL HIGHER GUSTS TO
AROUND 40 MPH...WILL AFFECT THE REGION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS.

&&

$$

TXZ176-195>198-210>212-226-235-236-030000-
/O.CON.KHGX.WI.Y.0007.000000T0000Z-090403T0000Z/
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-JACKSON-MADISON-MATAGORDA-
WALLER-WASHINGTON-WHARTON-
INCLUDING THE CITIES OF...BAY CITY...BELLVILLE...BRENHAM...
BROOKSHIRE...BRYAN...CALDWELL...COLLEGE STATION...COLUMBUS...
EAGLE LAKE...EDNA...EL CAMPO...HEMPSTEAD...LAKE SOMERVILLE...
MADISONVILLE...NAVASOTA...PALACIOS...PIERCE...PRAIRIE VIEW...
SEALY...WEIMAR...WHARTON
1213 PM CDT THU APR 2 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

.COLDER AND DRIER AIR COMING AROUND THE BACKSIDE OF A NORTHEAST
TEXAS AND ARKANSAS UPPER LOW WILL AID IN MIXING DOWN STRONG
NORTHWESTERLY TO WESTERLY WINDS THROUGH SUNSET. SUSTAINED WIND
SPEEDS IN THE 20 TO 30 MPH RANGE...WITH OCCASIONAL HIGHER GUSTS TO
AROUND 40 MPH...WILL AFFECT THE REGION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Apr 2, 11:12 AM CDT, 7 minutes earlier.

Area forecast discussion, Apr 2, 11:12 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1112 AM CDT THU APR 2 2009

.UPDATE...
ISSUED WIND ADVISORY FOR OUR WESTERN COUNTIES THROUGH 00Z FRIDAY.
31

&&

.PREV DISCUSSION... /ISSUED 1015 AM CDT THU APR 2 2009/

.DISCUSSION...

THE FIRST OF THREE ISSUES DISCUSSED YESTERDAY HAS PASSED...SHOWERS
PROGRESSIVELY TRAVELING EASTWARD ACROSS THE NEAR SHORE WATERS DURING
THE 14Z HOUR. GOING TO HANG BACK ON THE ISSUANCE OF A WIND ADVISORY
CONCERNING THE SECOND ISSUE AS MID DAY WINDS WILL FLIRT WITH SUSTAINED
25 MPH ACROSS THE WESTERN CORRIDOR THIS AFTERNOON. ALTHOUGH A QUICK
LOOK AT KHGXS VAD WINDS A CLUE THAT A WIND ADVISORY MAY BE IN OUR
NEAR FUTURE. A MORE PRO-ACTIVE STANCE ON THE RED FLAG WARNING...ISSUED
BY MORNING CREW AND WILL CONTINUE ON THROUGH 7 PM. UPSTREAM DEW
POINTS ACROSS NORTH CENTRAL TEXAS IN THE LOW TO MID 30S...MAJORITY
OF SITES ARE EXPERIENCING STRONG NORTHWESTERLIES IN THE SUSTAINED
20-25 KT...GUST TO 40 KT...RANGE. EARLY MORNING INTERIOR RAIN OF
AT...OR UNDER...ONE HALF AN INCH NOT ENOUGH TO HINDER TODAYS FIRE
WEATHER THREAT. WESTERN CWA WINDS AND RHS ARE FORECAST TO REACH
RED FLAG WARNING CRITERIA.

OTHER THAN TIMING THE NW-TO-SE LOWERING OF TDS/RH/CLOUDS PER ENTRY
OF SOUTHERN PLAINS COLD DRY AIR MASS AROUND BACKSIDE OF NE TEXASS
UPPER LOW....NO MAJOR CHANGES FORTHCOMING. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      72  44  75  53  81 /  10   0   0   0  20
HOUSTON (IAH)              76  47  75  54  79 /  10   0   0   0  20
GALVESTON (GLS)            75  56  66  64  73 /  10   0   0   0  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...GRIMES...
     JACKSON...MADISON...MATAGORDA...WALLER...WASHINGTON...
     WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...31
Hazardous weather outlook, Apr 2, 7:57 AM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
757 AM CDT THU APR 2 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-031300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
757 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A STRONG UPPER
LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE ACROSS SOUTHEAST
TEXAS THIS MORNING. SOME OF THESE STORMS COULD BE STRONG OR
SEVERE. THE PRIMARY SEVERE THREAT WILL BE LARGE HAIL...WITH A
LESSER THREAT OF DAMAGING WINDS.

A SIGNIFICANTLY DRIER AIRMASS WILL QUICKLY SPREAD ACROSS SOUTHEAST
TEXAS BY MIDDAY TODAY IN THE WAKE OF THIS SYSTEM. THE COMBINATION
OF GUSTY NORTHWEST WINDS...WARM AFTERNOON TEMPERATURES...AND LOW
HUMIDITY LEVELS WILL RESULT IN HIGH FIRE DANGER OVER THE AREA
THURSDAY. A FIRE WEATHER WATCH IS IN EFFECT FOR ALL OF SOUTHEAST
TEXAS FROM 10 AM THROUGH 7 PM TODAY.

.DAYS TWO THROUGH SIX...FRIDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THURSDAY MORNING.

In the hours before

Local storm report, Apr 2, 7:02 AM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
702 AM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     HAIL             WEIMAR                  29.70N 96.78W
04/02/2009  E0.75 INCH       COLORADO           TX   LAW ENFORCEMENT

            COLORADO SHERIFFS OFFICE REPORTED PENNY TO DIME SIZED
            HAIL IN WEIMAR.

&&

41

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 4:50 AM CDTSmall Craft AdvisoryHGX14 hr
Apr 2, 6:48 AM CDTSevere Thunderstorm WarningHGXColorado27 min
Apr 2, 6:56 AM CDTSevere Thunderstorm WarningHGXColorado34 min
Apr 2, 7:47 AM CDTRed Flag WarningHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more11 hr

Nearby

Wind Advisories in Texas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.